Pennsylvania, 2018

Tornadoes and Damaging Wind in Pennsylvania, June 13, 2018

June 13, 2018 · NWS BGM · 3 events in 2 counties and zones

A strong area of low pressure moved from northern Ontario to the Saint Lawrence Valley from the day of the 13th into the evening. This low pressure system pushed a cold front into northeast Pennsylvania during the evening of the 13th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
6
Property damage
$5.5 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A strong area of low pressure moved from northern Ontario to the Saint Lawrence Valley from the day of the 13th into the evening. This low pressure system pushed a cold front into northeast Pennsylvania during the evening of the 13th. This front triggered severe thunderstorms which spawned two EF2 tornadoes, one in Bradford County and the other Wilkes-Barre, Pennsylvania. The E2 tornados knocked down numerous trees, destroyed several homes and damaged up to 24 businesses. There were no deaths and 6 minor injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 13, 7:01 PM EST, 15 minutes earlier.

Area forecast discussion, Jun 13, 7:01 PM EST, 15 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
801 PM EDT Wed Jun 13 2018

.SYNOPSIS...
High pressure will build into the region overnight, bringing
drier conditions to NY and PA for Thursday through Saturday.

&&

.NEAR TERM /THROUGH THURSDAY/...
755 PM update...
Thunderstorms associated with cold front moving into the area
have not been living up to advertised severe billing, despite
sufficient mean layer instability and bulk shear. Weak mid level
lapse rates may be the culprit. Timing of mesoscale model
reflectivity indicates showers and any stronger convection will
continue rapidly moving east this evening and pretty much be out
of the CWA by midnight. Will be working on dropping western
portions of the SVR watch 175 in the very near future.
Otherwise, just minor adjustments to other parameters overnight.
Should get some good clearing, but a little too mixy for fog.

Drying will continue into Thursday, although proximity of upper
trof over northern NY will bring diurnal cloudiness and a small
chance for showers across the north.

1015 AM update...

After beginning this morning with light precipitation and
cloudy skies, partial clearing is working across Michigan toward
NY and PA.

While full clearing is unlikely even with very dry air punching
in at the mid and high levels, MLCape values are already around
1000 j/kg over Central Michigan under partly sunny skies.
Combined with decent shear (35-40 kts from 0-6km), the supercell
composite has risen to 2 as of 13z.

Given we are on the verge of our longest days of the year, ample
time remains for the FA to destabilize. Severe thunderstorms
remain possible late in the day or early this evening.

New grids are published.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
245 pm update...
Fairly quiet weather conditions in the short term with a large upper
level ridge of high pressure building in from the west along with
the start of a very dry and warm air mass.

Temperatures Friday will be seasonal with highs topping out in the
mid 70s for most locations of central NY and ne PA. Low
dewpoints...into the upper 40s and lower 50s...will make conditions
comfortable. Clear skies Friday night/Sat morning along with light
winds will make for a cool night...temperatures falling into the
lower 50s.

On Saturday, temperatures will be warmer...into the lower 80s
with slightly higher humidity. There is some indication of a
convective complex riding ewd along the nrn periphery of the
upper ridge through the central/northern Great Lakes during the
day. If this does occur cloud cover will likely increase across
NY/PA later in the day Saturday with potentially some lingering
weak convection filling in from the west by late afternoon. At
this time model consensus keeps the precip out of the area until
at least Sunday. This pattern is very challenging given the
uncertainty with respect to where the convection will set up
along the edge of the ridge...so will need to keep an eye on how
this pattern eventually evolves.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
245 pm update...
The upper ridge starts to get suppressed during the day Sunday and
into Monday as a trough of low pressure cuts through nrn/ern Canada.
The very warm and humid air mass will likely still remain over NY/PA
Sunday and Monday with temperatures into the mid to upper 80s...and
dew points in the mid to upper 60s. An east-west oriented boundary
separating the warm/humid air to the south and the cool/dry air to
the north will be the focal point for afternoon/evening convective
development. The front will sag to the south some time Monday into
Tuesday. There continues to be quite a bit of uncertainty regarding
the timing and placement of this front...so have decided to continue
with chance pops in the forecast through Tuesday. The pattern
appears to become drier and slightly cooler later in the week.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
VFR ceilings with scattered MVFR associated with scattered
convective activity will affect some of the airport operations
through 03Z. This will be followed by building high pressure and
clearing skies overnight. Thursday will be partly sunny with
VFR conditions and gusty northwest winds.

Outlook...

Thursday night through Monday...Mostly VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...DJP
NEAR TERM...DJP/JAB
SHORT TERM...BJT
LONG TERM...BJT/MLJ
AVIATION...DJP/JAB
Hazardous weather outlook, Jun 13, 1:19 PM EST, 5 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
219 PM EDT Wed Jun 13 2018

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-141830-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
219 PM EDT Wed Jun 13 2018

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will impact Central New York and Northeast
Pennsylvania early this evening, generally between 6 and 10 pm. Some
of these storms may become severe, with localized damaging winds and
hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jun 13, 5:27 PM EST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Binghamton NY
627 PM EDT WED JUN 13 2018

NYZ022-132315-
Steuben NY-
627 PM EDT WED JUN 13 2018

...STRONG THUNDERSTORM WILL AFFECT...STEUBEN COUNTY UNTIL 715 PM
EDT...

At 626 PM EDT, Doppler radar was tracking a strong thunderstorm over
Belfast, or 15 miles northwest of Wellsville, moving east at 55 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Hornell, Bath, Campbell, Urbana, Canisteo, Lindley, Wayland, Painted
Post, Addison and Woodhull.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4253 7772 4254 7766 4257 7766 4258 7717
      4200 7705 4200 7775
TIME...MOT...LOC 2226Z 275DEG 47KT 4232 7809

MWG
Special weather statement, Jun 13, 6:24 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Binghamton NY
724 PM EDT WED JUN 13 2018

NYZ016-017-023-025-044-140015-
Cortland NY-Southern Cayuga NY-Seneca NY-Schuyler NY-Tompkins NY-
724 PM EDT WED JUN 13 2018

...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN SENECA...
NORTHEASTERN SCHUYLER...SOUTHERN CAYUGA...SOUTHERN CORTLAND AND
NORTHERN TOMPKINS COUNTIES UNTIL 815 PM EDT...

At 724 PM EDT, Doppler radar was tracking a strong thunderstorm near
Taughannock Falls, or 10 miles north of Ithaca, moving east at 45
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ithaca, Cortland, Hector, Cayuga Heights, Lansing, Homer, Virgil,
Groton, Covert and Locke.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4269 7668 4268 7596 4241 7598 4241 7613
      4249 7688
TIME...MOT...LOC 2324Z 276DEG 37KT 4259 7659

MWG
Special weather statement, Jun 13, 6:30 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Binghamton NY
730 PM EDT WED JUN 13 2018

NYZ017-018-036-044-045-140015-
Onondaga NY-Chenango NY-Cortland NY-Southern Cayuga NY-Madison NY-
730 PM EDT WED JUN 13 2018

...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN MADISON...
SOUTHEASTERN CAYUGA...NORTHERN CORTLAND...SOUTHEASTERN ONONDAGA AND
NORTHWESTERN CHENANGO COUNTIES UNTIL 815 PM EDT...

At 729 PM EDT, Doppler radar was tracking a strong thunderstorm over
Scott, or 10 miles north of Cortland, moving east at 45 mph.

Half inch hail and strong wind gusts will be possible with this
storm. A trained spotter reported pea size hail with this storm.

Locations impacted include...
Eaton, Hamilton, Plymouth, North Norwich, Preble, Lebanon, Moravia,
Scott, Truxton and Otselic.

LAT...LON 4270 7644 4286 7631 4286 7550 4253 7554
TIME...MOT...LOC 2329Z 275DEG 37KT 4275 7624

MWG
Special weather statement, Jun 13, 6:31 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Binghamton NY
731 PM EDT WED JUN 13 2018

PAZ038-140000-
Bradford PA-
731 PM EDT WED JUN 13 2018

...STRONG THUNDERSTORM WILL AFFECT...NORTHWESTERN BRADFORD COUNTY
UNTIL 800 PM EDT...

At 730 PM EDT, Doppler radar was tracking a strong thunderstorm near
Millerton, or 8 miles north of Mansfield, moving east at 45 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Sylvania and Gillett around 745 PM EDT.
  Ridgebury and Troy around 750 PM EDT.
  Wetona around 755 PM EDT.
  Ulster and Burlington around 800 PM EDT.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
northeastern Pennsylvania.

LAT...LON 4196 7643 4167 7651 4177 7690 4196 7692
      4200 7692
TIME...MOT...LOC 2330Z 279DEG 39KT 4192 7703

DJN
Local storm report, Jun 13, 7:07 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
807 PM EDT WED JUN 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     TSTM WND DMG     1 ESE GROTON            42.58N  76.35W
06/13/2018                   TOMPKINS           NY   TRAINED SPOTTER

            MPING REPORT 3-INCH TREE LIMBS, POWER POLES BROKEN

&&

HLC

The radar

The Binghamton radar (KBGM), 79 km away, was scanning. The volume nearest the first event began at 00:18 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Bradford

When
June 13, 7:16 PM EST to 7:26 PM EST
Where
Bradford County, 0.44 mi WSW of Bailey Corners to 1.49 mi SE of West Franklin
Rating
EF2
Path length
5.16 mi
Path width
250 yd
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
41.718, -76.688

A tornado touched down in Granville Township along Granville road and heavily damaged a small machinery shop and an adjacent home. The tornado continued southeast into Leroy Township and hit another house leading to a considerable amount of roof damage along with a trailer being thrown 80 yards. The tornado continued southeast into West Franklin near the intersection of Routes 414 and 514. Several additional homes and a church were damaged due to the tornado with one of the homes being destroyed. Further southeast, the tornado moved a trailer into a house and destroyed a garage. The tornado then lifted in Franklin Township leveling many trees along the path. Maximum estimated winds were 120 mph.

Tornado, Luzerne

When
June 13, 9:02 PM EST to 9:10 PM EST
Where
Luzerne County, 0.97 mi WSW of Boulevard Manor to 1.26 mi ESE of Lee Park
Rating
EF2
Path length
2.9 mi
Path width
150 yd
Injuries
6 direct, 0 indirect
Property damage
$5.0 million
Reported by
NWS Storm Survey
Coordinates
41.244, -75.847

A severe thunderstorm moved across Luzerne County between 930 and|1030 pm on Wednesday June 13 2018, producing an EF2 tornado in |Wilkes-Barre Township around 1000 pm. The tornado touched down |at Mundy Street and Highland Park Boulevard near the Wyoming |Valley Mall, then traveled across Interstate 81 and up into the woods|on Wilkes-Barre Mountain. Tornado damage continued on a broken |path through the State Game Lands before dissipating near |Llewelyn Corners and Interstate 476. Numerous roofs were destroyed and |windows blown out throughout the shopping center. Some structures |were sheared off near their foundation. Power poles were snapped |with numerous lines down. Several signs were destroyed, and |debris was scattered throughout the region. One piece of sign was |found approximately 7 miles from the mall area. A total of 23 business were damaged, with some suffering major damage. Maximum estimated winds were at 130 mph.

Thunderstorm Wind, Luzerne

When
June 13, 9:04 PM EST
Where
Luzerne County, 26.61 mi SSE of Hollenback
Measured
65 kt (75 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
41.224, -76.122

Numerous trees were blown down and snapped from severe thunderstorm winds.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2018Every state in 2018This day in weather historyThe tornado archive for Pennsylvania, 2018Warnings in Pennsylvania, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 768909, 768910, 768922.